Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Great Falls, MT

August 7, 2016Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 7:44 PM MDT for Toole County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2016, 7:44 PM MDT (01:44 UTC)
Expired
Aug 7, 2016, 8:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Toole County, MT

The radar

The Great Falls radar (KTFX), 166 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:45 PM MDTHAIL 14 Wnw Sunburst, MTQUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS55 KTFX 080144
SVRTFX
MTC101-080215-
/O.NEW.KTFX.SV.W.0082.160808T0144Z-160808T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
744 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 815 PM MDT

* AT 742 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SUNBURST...OR 29 MILES NORTHEAST OF CUT BANK...MOVING NORTHEAST AT
  15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS STORM PRODUCED GOLF BALL SIZE IN SUNBURST AROUND 725 MPH.
HAIL A FEW INCHES DEEP FELL NORTH OF SUNBURST.

MOTORIST SHOULD DRIVE WITH EXTREME CAUTION IF DRIVING ON HAIL COVERED
ROADS...INCLUDING INTERSTATE 15 FROM SUNBURST TO SWEET GRASS.

* LOCATIONS IMPACTED INCLUDE...
  SUNBURST AND SWEET GRASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4892 11158 4878 11195 4891 11212 4900 11201
      4900 11168
TIME...MOT...LOC 0142Z 229DEG 13KT 4895 11190 

HAIL...1.50IN
WIND...60MPH
 
$$

BRUSDA
1 follow-up statement
363 
WWUS55 KTFX 080214
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT SUN AUG 7 2016

MTC101-080222-
/O.EXP.KTFX.SV.W.0082.000000T0000Z-160808T0215Z/
TOOLE MT-
814 PM MDT SUN AUG 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOLE COUNTY WILL
EXPIRE AT 815 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GREAT FALLS.

LAT...LON 4892 11158 4878 11195 4891 11212 4900 11201
      4900 11168
TIME...MOT...LOC 0206Z 229DEG 13KT 4895 11190 

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:50 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 7, 5:50 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 PM MDT SUN AUG 7 2016

...Update to Aviation...

.DISCUSSION...
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.AVIATION...
Updated 2350z.
Southwest flow aloft continues overnight and through the day on
Monday. Disturbance currently over central Montana will continue to
generate scattered to numerous showers and thunderstorms through
late evening with light rain showers lingering after midnight.
Monday morning will start off mostly sunny with isolated/scattered
thunderstorms developing over southwest Montana after 20Z. VFR
conditions will prevail except for local IFR visibility in heavy
rain associated with storms. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  60  20  20  60
CTB  51  79  48  75 /  70  10  30  60
HLN  51  82  52  80 /  60  40  30  40
BZN  47  84  46  85 /  40  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  70  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 6:16 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW WINDHAM            47.04N 110.22W
08/07/2016  M1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER

&&

MPJ
Special weather statement, Aug 7, 6:25 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT SUN AUG 7 2016

MTZ053-054-080115-
MEAGHER MT-BROADWATER MT-
625 PM MDT SUN AUG 7 2016

...MINOR URBAN FLOODING IN THE TOWNSEND AREA...

HEAVY RAIN HAS CAUSED SOME MINOR URBAN FLOODING IN THE CITY OF
TOWNSEND.

EMERGENCY MANAGERS HAVE REPORTED WATER A FEW INCHES DEEP ON THE MAIN
HIGHWAYS IN TOWNSEND.

THE WATER SHOULD RECEDED IN BY 7 PM AS THE STORMS HAVE EXITED THE
REGION.

REMINDER...DO NOT DRIVE THROUGH ANY FLOOD ROADWAYS. WAIT UNTIL THE
WATER RECEDES OR FIND AN ALTERNATE ROUTE.

LOCATIONS IMPACTED INCLUDE...
TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL HAS OCCURRED WITH THIS STORM...AND HAS LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4613 11155 4645 11166 4673 11098 4635 11088
TIME...MOT...LOC 0022Z 231DEG 20KT 4632 11149

BRUSDA
Special weather statement, Aug 7, 6:47 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT SUN AUG 7 2016

MTZ010-044-080130-
TOOLE MT-EASTERN GLACIER MT-
647 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 730 PM MDT...

AT 646 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF KEVIN...OR 13 MILES NORTHEAST OF CUT BANK...MOVING
NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA RITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4899 11182 4871 11209 4876 11235 4900 11237
TIME...MOT...LOC 0046Z 200DEG 14KT 4882 11221

MARTIN
Local storm report, Aug 7, 6:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             16 ENE SUNBURST         48.99N 111.60W
08/07/2016  E0.88 INCH       TOOLE              MT   PUBLIC

            NICKEL SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Aug 7, 7:33 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 WNW SUNBURST          48.90N 111.99W
08/07/2016  E0.75 INCH       TOOLE              MT   TRAINED SPOTTER

            HAIL UP TO PENNY SIZE FALLING. HAIL A FEW INCHES DEEP
            IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH.

&&

BRUSDA
Local storm report, Aug 7, 7:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 NW SUNBURST           48.88N 111.91W
08/07/2016  E1.75 INCH       TOOLE              MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FALLING NEAR SUNBURST.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:25 PM MDTSpecial Weather StatementTFXBroadwater50 min
Aug 7, 6:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 7, 7:15 PM MDTSevere Thunderstorm WarningTFXToole75 min
Aug 7, 8:42 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole18 min
Aug 7, 9:25 PM MDTSpecial Weather StatementTFXToole50 min
Aug 7, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 7, 10:18 PM MDTSpecial Weather StatementTFXToole27 min
Aug 7, 10:20 PM MDTSpecial Weather StatementTFXToole25 min
Aug 7, 11:14 PM MDTSpecial Weather StatementTFXFergus46 min
Aug 8, 5:47 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark28 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.